Synthetic Drug 'Sass' Causes Death In Illinois

Synthetic Drug 'Sass' Causes Death In Illinois

By McCarton Ackerman 11/14/14

The ecstasy-like synthetic derived from sassafras oil is the latest drug to wreak havoc on young lives.

Image: 
ambulance emergency.jpg
Shutterstock

An Illinois woman died after reportedly ingesting a synthetic substance known as "Sass", bringing yet another dangerous synthetic compound into the spotlight.

Cristina Villasana, 21, reportedly passed away on Tuesday night after taking the drug, which is a form of ecstasy made from the sassafras plant. Authorities are still trying to determine who supplied Villasana with the drug, but believe that the people who drove her to the hospital hampered the investigation by providing false information.

Safrole, which is derived from sassafras oil, has been banned from use in food by the U.S. Food and Drug Administration due to it being a cancer-causing agent. It also serves as a precursor to MDMA or ecstasy.

When sass levels in the body reach acute toxicity, some of the symptoms are similar to that of ecstasy including increased blood pressure and heart rate, sweating and a dramatic increase in body temperature. Death is typically caused either by cardiac arrests or hemorrhaging in the brain that leads to a stroke. However, the rates of death are extremely low at roughly 1 of out every 50,000 users.

Other relatively new synthetic drugs have also been causing havoc in recent months. More than two dozen high school students in Michigan were hospitalized last month after taking a synthetic cannabinoid known as Cloud 9. Also known as Hookah Relax, it is primarily sold as a liquid in eyedropper bottles. It can be smoked, drank or inhaled in a vaporizer, but is often used with e-cigarettes or "hookah pens."

Side effects of ingesting Cloud 9 include paranoia, suicidal ideation, nightmarish hallucinations, and chest pains leading to near heart attacks. In a couple of cases, high school students were admitted into psychiatric facilities after mixing the compound with prescription drugs like Xanax and Vicodin. The mixture with the prescription narcotic and the benzodiazepine led to adverse psychological reactions.

And unlike regular marijuana, the physical side effects from withdrawal can be debilitating. "She couldn't eat and couldn't sleep,” said one mother whose daughter stopped using Cloud 9. “My daughter dropped 30 pounds. There were three weeks of withdrawal from it.”

Please read our comment policy. - The Fix
Disqus comments
McCarton.JPG

McCarton Ackerman is a freelance writer and editor living in Portland, Oregon. He has been a contributor for The Fix since October 2011, writing on a wide range of topics ranging from medical marijuana in Colorado to the world's sexiest drug smugglers. Follow him on Linkedin and Twitter.

Disqus comments